Take the 2-minute tour ×
Super User is a question and answer site for computer enthusiasts and power users. It's 100% free, no registration required.

Every time I try to open "My computer" or any other folder, appears window with title "Windows installer", "Preparing to install..." text in it and the "Cancel" button. Now I cannot open any folder on my computer. OS: Windows xp Thank you

share|improve this question

migrated from stackoverflow.com Feb 14 '10 at 23:57

This question came from our site for professional and enthusiast programmers.

add comment

3 Answers

  1. Wait for the next time it occurs.
  2. locate the process running the MSI (will be msiexec.com) and locate the command line that started it.
    You can achieve this using Task Manager (on Windows 7) or Process Explorer (on any other version). Add the "Command Line" column to get it - it's not on by default in either TM or PE.
  3. The command line will include a GUID (long hexadecimal number). Copy it - this is the "criminal" application's ID.
  4. Search the registry for that GUID, find the application and uninstall it.
  5. Resort to more "violent" solutions only if the application does not uninstall nicely.

And if this does help you, drop a comment about which application it was, for the rest of us to beware.

share|improve this answer
    
The process is explorer.exe –  user28274 Feb 15 '10 at 7:26
    
This is wonderful! I have a crazy problem with spurious MSI reinstalls and I never knew where to start to gather evidence. Thanks! –  Bob Denny Mar 22 '12 at 17:10
add comment

If you have Microsoft Office 2000 installed on your computer, then this MSKB article may be of interest for you:

Windows Installer Appears Every Time a Program Is Started

If not, discard this answer. :)

share|improve this answer
add comment

A recently installed program may be performing an installation repair. You could try removing any recently installed programs

share|improve this answer
    
This window appears too long, so i dont remember what was installed, that could cause it –  user28274 Feb 15 '10 at 0:00
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.